Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Grand Rapids, MI

June 17, 2002Isabella County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 17, 2002, 3:22 PM EDT for Isabella County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2002, 3:22 PM EDT (19:22 UTC)
Expired
Jun 17, 2002, 4:00 PM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Isabella County, MI

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:30 PM EDTHail 1.75Beal City, MIAn isolated severe thunderstorm developed over Lake Isabella in Isabella county during the early afternoon hours, and local area law enforcement reported one and three quarters inch hail with the storm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 171922
SVRGRR
MIC073-172000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 PM EDT MON JUN 17 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISABELLA COUNTY IN CENTRAL MICHIGAN

* UNTIL 400 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF BEAL CITY...OR ABOUT 5 MILES
  WEST OF MOUNT PLEASANT...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MOUNT PLEASANT AROUND 330 PM EDT
   SHEPHERD AROUND 340 PM EDT

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.


LAT...LON 4361 8504 4375 8492 4362 8461 4347 8461
          4347 8481

MEADE JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:37 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 17, 11:37 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1137 AM EDT MON JUN 17 2002

TAIL END OF VORT LOBE IS PRESENTLY CROSSING THE NORTHEASTERN
CWA...AND RESPONSIBLE FOR THE ONGOING ISOLATED CONVECTION...WILL
CONTINUE TO DRIFT SE OUT OF THE CWA BY EARLY AFTERNOON.  ANOTHER
SHORT WAVE SEEN ON THE WATER VAPOR OVER THE CENTRAL U.P. SHOULD
CONTINUE TO DROP SE INTO NORTHERN LOWER DURING THE AFTERNOON.  AT
THE SAME TIME MUCH DRIER AIR...AS SEEN ON THE GRB 12Z SOUNDING...
WILL ALSO DRIFT SE INTO THE CWA THIS AFTERNOON.  THIS DRIER AIR
SHOULD PREVENT ANY STORMS FROM DEVELOPING OVER THE NWRN PORTION OF
THE CWA AND WILL EXPAND THE NORTHWEST CUT TO REMOVE THUNDERSTORMS
OVER A LARGER AREA.  MEANWHILE THE WEST FLOW WILL MOVE A STABLE
MARINE LAYER INTO PORTIONS OF THE SWRN CWA.  OVER THE INTERIOR...
LIFTED INDEXES ARE EXPECTED TO DROP TO -2 OR -3 DURING THE
AFTERNOON.  CAPES HAVE ALREADY INCREASED TO AROUND 1000 J/KG.  LOW
LEVEL AND UPPER WINDS DO NOT FAVOR MUCH THUNDERSTORM DEVELOPMENT...
BUT WITH THE AMOUNT OF INSTABILITY AND ANOTHER SHORT WAVE DROPPING
DOWN WILL KEEP THE POPS GOING.

TEMPS HAVE CLIMBED INTO THE 65 TO 70 RANGE ACROSS THE REGION.  UNDER
THE EARLY AFTERNOON SUNSHINE TEMPS SHOULD CONTINUE TO CLIMB SO WILL
INCREASE MAX TEMPS FOR THIS AFTERNOON.  ALTHOUGH WINDS ARE RATHER
LIGHT AND VARIABLE AT PRESENT...WILL INDICATE MORE OF A WESTERLY
FLOW WITH THE SURFACE WINDS THIS AFTERNOON.

.GRR...NONE.

JK

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.